Skip to main content

Cardiovascular changes after naloxone administration in propofol-sedated piglets during opioid overdose

Buy Article:

$51.00 plus tax (Refund Policy)



Naloxone is an opioid receptor antagonist. Even when used in modest doses, it has been associated with serious cardiopulmonary side-effects. In this experimental porcine study, we examined the cardiac effects of naloxone during an opioid overdose. Methods: 

Cardiac parameters, changes in the left ventricular compliance and the magnitude of catecholamine release were evaluated in eight spontaneously breathing piglets under propofol sedation. Cardiac parameters were recorded every 30 s and transthoracic echocardiography was used for the continuous assessment of cardiac performance. Respiratory arrest was induced by morphine (8 mg/kg). Ten minutes after morphine administration, naloxone (80 g/kg) was injected intravenously. Every 5 min, arterial blood gases were measured and, every 10 min, a sample for the analysis of plasma catecholamines was drawn. Results: 

There were no statistically significant changes in left ventricular ejection fraction and no signs of pulmonary hypertension. There was a statistically significant increase in the mean arterial pressure immediately after naloxone administration and in norepinephrine concentration before naloxone administration. After naloxone administration, the plasma catecholamine levels decreased in all but one animal. Two animals developed cardiac arrest (pulseless electrical activity and ventricular fibrillation) shortly after receiving naloxone. Although they were both administered naloxone prematurely due to hypoxic bradycardia, naloxone could have contributed to the development of ventricular fibrillation. Conclusion: 

Naloxone did not cause changes in ejection fraction or mean pulmonary artery pressure in hypoxic and hypercarbic conditions. After naloxone administration, the plasma catecholamine levels returned to baseline in all but one animal, and two animals developed cardiac arrest.

Keywords: cardiopulmonary side-effects; catecholamines; echocardiography; naloxone; opioid overdose

Document Type: Research Article


Affiliations: 1: Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital 2: Department of Biochemistry, National Public Health Institute, Helsinki, Finland

Publication date: November 1, 2006


Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more
Real Time Web Analytics